Klonopin is considered a sedative medication. It’s one of the most commonly used prescription medications in the United States. In 2008, one in every 20 adults in the US receives a prescription for Klonopin, reports the National Institutes of Health (NIH). Since it is so commonly prescribed, many people who are supposed to take it for medicinal reasons end up abusing it; furthermore, people who are interested in using it as a recreational drug can access this medication relatively easily. Additionally, many people who do take this medication for medicinal reasons build up a tolerance to it, and end up taking more in order to feel the effects.
How can you tell if you or someone you love is abusing or addicted to Klonopin? Here are a few warning signs that are indicative of Klonoplin abuse and addiction:
- Increased levels of anxiety and panic attacks
- Aggressive behavior
- Mental confusion
- Suicidal thoughts
- Hallucinations or delusions
- Difficult or painful urination
- Memory loss
- Heart palpitations
- Risky behaviors
- Slowed breathing
- Nausea and vomiting
Often, when a person who is using Klonopin – whether it has been prescribed or it is being taken as a recreational drug – starts to experience any of the above-mentioned symptoms, he or she takes more in order to avoid feeling these undesirable side effects again. As a result, the vicious cycle of taking Klonopin continues and the abuse and dependency on the drug only worsens.